Alert archive / Maine / Wind Advisories in 2018
Wind Advisory 1, NWS Gray, ME
NWS Gray, ME issued this wind advisory at Jan 22, 2018, 2:54 PM EST for Knox County, Waldo County, Maine. It took effect at Jan 23, 2018, 11:00 AM EST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2018, 2:54 PM EST (19:54 UTC)
- In effect from
- Jan 23, 2018, 11:00 AM EST
- Expired
- Jan 23, 2018, 6:06 PM EST
- In force
- 7 hr
- Issued by
- NWS Gray, ME
Counties Knox County, ME, Waldo County, ME
The radar
The Portland,ME radar (KGYX), 100 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
267 WWUS71 KGYX 221954 NPWGYX URGENT - WEATHER MESSAGE National Weather Service Gray ME 254 PM EST Mon Jan 22 2018 ...GUSTY WINDS EXPECTED TUESDAY AFTERNOON... .Strong winds just above the surface will mix down behind an advancing warm front Tuesday. While cold air is expected to remain entrenched across most of the forecast area, the warm front and mild air is expected to move into the Midcoast region during the afternoon. The arrival of warm air is expected to coincide with strongest winds aloft, and wind gusts up to 50 mph are possible. MEZ027-028-230400- /O.NEW.KGYX.WI.Y.0001.180123T1600Z-180124T0200Z/ Knox-Coastal Waldo- Including the cities of Owls Head, Rockland, Appleton, Camden, Hope, Rockport, Thomaston, Belfast, Northport, Searsmont, and Lincolnville 254 PM EST Mon Jan 22 2018 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM EST TUESDAY... The National Weather Service in Gray has issued a Wind Advisory, which is in effect from 11 AM to 9 PM EST Tuesday. * Winds...South 20 to 30 mph with gusts up to 50 mph. * Timing...Tuesday afternoon and early evening. * Impacts...Strong winds gusts may lead to some downed limbs and scattered power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph...or wind gusts 46 to 57 mph...are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ Legro
3 follow-up statements
208 WWUS71 KGYX 230808 NPWGYX URGENT - WEATHER MESSAGE National Weather Service Gray ME 308 AM EST Tue Jan 23 2018 ...GUSTY WINDS EXPECTED TUESDAY AFTERNOON... .As a warm front moves into the Midcoast today, strong southerly winds are possible behind it especially along the immediate coastline. MEZ027-028-231700- /O.CON.KGYX.WI.Y.0001.180123T1600Z-180124T0200Z/ Knox-Coastal Waldo- Including the cities of Owls Head, Rockland, Appleton, Camden, Hope, Rockport, Thomaston, Belfast, Northport, Searsmont, and Lincolnville 308 AM EST Tue Jan 23 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EST THIS EVENING... * Winds...South 15 to 25 mph with gusts up to 50 mph. * Timing...This afternoon and early evening. * Impacts...Strong winds gusts may lead to some downed limbs and scattered power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph...or wind gusts 46 to 57 mph...are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
884 WWUS71 KGYX 231638 NPWGYX URGENT - WEATHER MESSAGE National Weather Service Gray ME 1138 AM EST Tue Jan 23 2018 ...GUSTY WINDS EXPECTED THIS AFTERNOON AND EVENING... .As warmer air moves into the Midcoast today, strong southerly winds will develop. Strong winds gusts are possible, especially near the coast. MEZ027-028-240045- /O.CON.KGYX.WI.Y.0001.000000T0000Z-180124T0200Z/ Knox-Coastal Waldo- Including the cities of Owls Head, Rockland, Appleton, Camden, Hope, Rockport, Thomaston, Belfast, Northport, Searsmont, and Lincolnville 1138 AM EST Tue Jan 23 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING... * Winds...South 15 to 25 mph with gusts up to 50 mph. * Timing...This afternoon and early evening. * Impacts...Strong winds gusts may lead to some downed limbs and scattered power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph...or wind gusts 46 to 57 mph...are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ Legro
557 WWUS71 KGYX 232306 NPWGYX URGENT - WEATHER MESSAGE National Weather Service Gray ME 606 PM EST Tue Jan 23 2018 MEZ027-028-240015- /O.CAN.KGYX.WI.Y.0001.000000T0000Z-180124T0200Z/ Knox-Coastal Waldo- Including the cities of Owls Head, Rockland, Appleton, Camden, Hope, Rockport, Thomaston, Belfast, Northport, Searsmont, and Lincolnville 606 PM EST Tue Jan 23 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Gray has cancelled the Wind Advisory. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this wind advisory went out at Jan 22, 9:43 AM EST, 5 hours 11 minutes earlier.
Area forecast discussion, Jan 22, 9:43 AM EST, 5 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
943 AM EST Mon Jan 22 2018
.SYNOPSIS...
A cold front will drop south through northern New England today
with colder temperatures returning. Some light snow is expected
as well, with the front lifting back north as a warm front
tonight and Tuesday. As it does so, expect a period of freezing
rain for most areas before temperatures warm. As the low moves
away Tuesday evening a cold front will move across the area from
west to east with colder temperatures expected Wednesday through
Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update...Light onshore flow and weak lift is creating some light
precip across the forecast area...especially for Ern zones.
Without much saturation at this point...a lot of this is falling
as drizzle and freezing drizzle. Gradually as the column
saturates...this will transition to a light snow. A SPS has been
issued for patchy freezing drizzle...otherwise no major changes
to the forecast beyond early this afternoon.
ORIGINAL DISCUSSION...
A cold front is moving south through the area this morning with
some light snow falling along and just behind this front across
northern New Hampshire and central Maine. Further south, some
light warm advection precipitation has moved into southern New
England. Expect the cold front to continue moving south and into
southern New England today with temperatures falling behind it.
There exists a pretty strong temperature gradient across this
boundary in northern Maine and Quebec, and some models even show
temperatures falling into the teens this afternoon across much
of western Maine. Have taken this into account with the
temperature forecast today, but did not go quite that extreme.
Meanwhile, light warm advection snowfall should continue on and
off across the area today with intensity picking up just a bit
this afternoon. An inch, maybe two inches, of snow is possible
with this.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
More organized area of warm advection snowfall expected to move
north through the area tonight as the front tries to lift back
north as a warm front. Cold air damming will hold in tough at
the surface, so the surface front should get hung up near the
New Hampshire/Massachusetts border while the front aloft lifts
northward. The majority of the precipitation should fall north
of this aloft front primarily in the form of snow, with
temperatures aloft warming behind the front as the steadier
precipitation briefly ends. Could see some light freezing
drizzle or freezing rain within the cold air dammed area by
morning once the snow has ended.
Primary area of low pressure is moving through the Saint
Lawrence Valley on Tuesday, but expect secondary low pressure to
form along the stalled surface warm front and move east during
the day spreading another round of steadier precipitation across
the area. While some additional snow is possible in the
northern parts of the forecast area, most of the area will see
this fall as freezing rain or rain depending on ground level
temperatures.
Models continue to struggle a bit with this cold air damming,
but some of the higher resolution models are more successful in
showing this. Confidence is high that the cold air damming will
occur as the low level easterly flow north of the warm front
will keep the cold air shoved in place east of the mountains.
There is some doubt as to what the temperature will be within
the dammed area, but observed dewpoints within the cold air mass
over northern Maine and southern Quebec this morning are near
zero, so there should be enough cold/dry air to support
temperatures below freezing as the heavier precipitation arrives
Tuesday morning. However, as the rain freezes it releases heat
and will allow low level temperatures to warm fairly quickly up
to around the freezing mark within the dammed area. Meanwhile,
the surface warm front will lift north into southern New
Hampshire fairly early in the morning and push onshore of the
Maine coastline as well with temperatures in the 40s and 50s
behind it. To the west of the mountains, downsloping should
allow the temperature to warm above freezing. It is the area
from Conway to Skowhegan that will have the greatest threat of
freezing rain, though we do expect the ice to have difficulty
sticking to roads and trees after the overnight snowfall,
instead forming a crust on top of the snow and icing any cleared
areas.
Winter Weather Advisories have been issued for the entire
forecast area, with the timing extending until noon for western,
central, and southern New Hampshire as well as the Maine
coastline as temperatures are expected to warm above freezing by
then. Further inland the advisories continue until 6 PM as the
cold air damming will keep the threat for freezing rain in these
areas longer. Further north there will be greater snowfall
totals including the possibility of more than 6 inches total,
however confidence is low on seeing widespread 6+ inches and
thus a Warning has not been issued.
As low pressure moves east across the area it will pull a cold
front across along with it. While temperatures behind the front
do fall, the areas that were dammed ahead of the front will
actually see the temperature warm a bit behind the front before
cooling later in the night. The majority of the precipitation
will fall along and ahead of the front while some lingering
showers (becoming snow showers) are possible behind the
departing low Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Models all agree on Arctic high pressure building southeast
across the region Wed through Fri and becoming centered over New
England by Fri night. Northwest winds will be gusty Wed and Thu
but diminish on Fri. A return to much colder temps will occur
for this time period. In the mountains widely scattered snow
showers are possible while elsewhere dry conditions are
expected. On Saturday, in response to a digging long wave trof
over the upper midwest, the Arctic ridge of high pressure moves
well off the coast allowing a warmer southwest flow to develop
at the surface as well as aloft. Mixed precipitation will move
into the region Sat night and into Sun as the base of the upper
trof progresses east. A cold front will arrive sometime Sunday.
Generally accepted the superblend temps/POPs for the outlook
period.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Short Term... Expect ceilings to lower as the day goes on with
some light snow possible at all airports. Conditions gradually
become IFR by tonight as precipitation becomes heavier and
ceilings lower. Expect a period of freezing rain especially east
of the mountains early on Tuesday, with temperatures warming
above freezing in southern New Hampshire and coastal Maine
during the morning. A cold front crosses the area Tuesday
evening and should help end the prolonged IFR conditions with
the exceptions of the areas north of the mountains.
Long Term...VFR conditions Wed through Fri except briefly MVFR
conditions in the mountains in any snow showers.
&&
.MARINE...
Short Term...A cold front drops south across the waters tonight
with a northeast wind developing behind it. This front lifts
back north as a warm front tonight into Tuesday with low
pressure moving east along it. Expect a southerly gale on
Tuesday as the low pressure moves along the front and drags a
cold front eastward along with it.
Long Term...SCA conditions are expected Wed through Fri due to a
strong northwest flow as Arctic high pressure builds Southeast
across the waters.
&&
.HYDROLOGY...
A Flood Watch is in effect for the southern half of New
Hampshire as well as the coastal plain of Maine. These areas are
expected to get significant liquid precipitation during the day
on Tuesday which may cause ice movement and possible ice jams on
area rivers. This could lead to minor flooding especially near
areas affected by ice jams.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch from Tuesday morning through late Tuesday night
for MEZ012-018>028.
Winter Weather Advisory from 4 PM this afternoon to 6 PM EST
Tuesday for MEZ007>009-012>014-018>022.
Winter Weather Advisory from 4 PM this afternoon to noon EST
Tuesday for MEZ023>028.
NH...Flood Watch from Tuesday morning through late Tuesday night
for NHZ003>015.
Winter Weather Advisory from 4 PM this afternoon to 6 PM EST
Tuesday for NHZ001-002-004-006.
Winter Weather Advisory from 4 PM this afternoon to noon EST
Tuesday for NHZ003-005-007>015.
MARINE...Small Craft Advisory from noon to 11 PM EST Tuesday for ANZ153.
Gale Warning from noon to 11 PM EST Tuesday for ANZ150>152-154.
&&
NEAR TERM...LegroHazardous weather outlook, Jan 22, 10:59 AM EST, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 1059 AM EST Mon Jan 22 2018 MEZ023>028-NHZ003-005-007>015-231600- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Northern Grafton-Southern Grafton-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 1059 AM EST Mon Jan 22 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON EST TUESDAY... ...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT... This Hazardous Weather Outlook is for south central Maine, southwest Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MEZ007>009-013-014-NHZ001-002-231600- Northern Oxford-Northern Franklin-Central Somerset-Southern Franklin- Southern Somerset-Northern Coos-Southern Coos- 1059 AM EST Mon Jan 22 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 PM EST TUESDAY... This Hazardous Weather Outlook is for south central Maine, west central Maine, western Maine and northern New Hampshire. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MEZ012-018>022-NHZ004-006-231600- Southern Oxford-Interior York-Interior Cumberland-Androscoggin- Kennebec-Interior Waldo-Northern Carroll-Southern Carroll- 1059 AM EST Mon Jan 22 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 PM EST TUESDAY... ...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT... This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine and northern New Hampshire. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. ANZ150-152-154-231600- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 1059 AM EST Mon Jan 22 2018 ...GALE WARNING IN EFFECT FROM NOON TO 11 PM EST TUESDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. ANZ153-231600- Casco Bay- 1059 AM EST Mon Jan 22 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Gale force winds are possible on Tuesday ahead of a low pressure approaching from the Great Lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. ANZ151-231600- Penobscot Bay- 1059 AM EST Mon Jan 22 2018 ...GALE WARNING IN EFFECT FROM NOON TO 11 PM EST TUESDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Gale force winds are possible on Tuesday ahead of a low pressure approaching from the Great Lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 3:06 AM EST | Winter Weather Advisory | GYX | Androscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 5 more | 41 hr |
| Jan 22, 3:07 AM EST | Gale Warning | GYX | 39 hr | |
| Jan 22, 3:07 AM EST | Small Craft Advisory | GYX | 4 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.